Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

July 20, 2007Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 20, 2007, 3:29 PM MST for Gila County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 3:29 PM MST (22:29 UTC)
Expired
Jul 20, 2007, 4:00 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:44 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 202230
SVRFGZ
AZC007-202300-
/O.NEW.KFGZ.SV.W.0009.070720T2229Z-070720T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
329 PM MST FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED OVER CENTRAL GILA COUNTY...OR ABOUT 20 MILES EAST
  OF ROOSEVELT...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
FRIDAY EVENING FOR GILA COUNTY.

LAT...LON 3374 11072 3381 11081 3372 11095 3365 11091
      3369 11084 3366 11078

$$

DJO
1 follow-up statement
000 
WWUS55 KFGZ 202258
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 PM MST FRI JUL 20 2007

AZC007-202307-
/O.EXP.KFGZ.SV.W.0009.000000T0000Z-070720T2300Z/
GILA AZ-
357 PM MST FRI JUL 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GILA COUNTY EXPIRES AT
400 PM MST...

THE STORM PROMPTING THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
FRIDAY EVENING FOR GILA COUNTY.

LAT...LON 3374 11072 3381 11081 3372 11095 3365 11091
      3369 11084 3366 11078

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI JUL 20 2007

.SYNOPSIS...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO CONTINUE FOR THE NEXT SEVERAL DAYS. HIGH
TEMPERATURES WILL BE NEAR NORMAL.

&&

.DISCUSSION...CONVECTION IS ACTIVE TODAY FROM THE GRAND CANYON TO
THE WHITE MOUNTAINS...AS WELL AS AREAS JUST SOUTH OF THE MOGOLLON
RIM. LOWER COLORADO RIVER CONTINUES TO SURGE WITH DEEPER MOISTURE
SLOWLY MOVING INTO THE STATE. MODELS PROG ANOTHER MCS OVER SOUTHERN
ARIZONA TONIGHT...OUTFLOWS ARE EXPECTED TO PUSH MONSOON BOUNDARY
EVEN FARTHER NORTH AND WEST IN THE COMING DAYS. IN ADDITION TO ALL
OF THIS...A WEAK UPPER-LEVEL DISTURBANCE OVER NEW MEXICO WILL MOVE
WEST AND SHEAR APART THE NEXT SEVERAL DAYS. THIS DISTURBANCE MAY ADD
ADDITIONAL FORCING TO THE CONVECTIVE MIX THROUGH THE WEEKEND. ALL
THINGS SAID...SHOULD BE AN ACTIVE PERIOD.

PREVIOUS DISCUSSION FROM 930 AM MST...A HIGH PRESSURE RIDGE IS
EXPECTED TO REMAIN CENTERED OVER THE EASTERN ROCKIES AND WESTERN
GREAT PLAINS FOR THE NEXT SEVERAL DAYS...ALLOWING A WEAK
SOUTHEASTERLY FLOW ALOFT TO CONTINUE OVER NORTHERN AZ. UNDER THIS
PATTERN...THUNDERSTORM COMPLEXES OVER SOUTHERN AZ AS WELL AS NEW
MEXICO SENT MOIST OUTFLOWS NORTH AND EASTWARD INTO NORTHERN AZ. THE
COMPLEX OVER SOUTHERN AZ DEVELOPED A DUST STORM...THE REMNANTS OF
WHICH HAVE BROUGHT A LARGE AREA OF 3 TO 6 MILE SURFACE VISIBILITY
ACROSS NORTHWEST AZ THIS MORNING. PRECIPITABLE WATER VALUES ARE UP
FROM 0.71 INCHES YESTERDAY TO 0.84 INCHES TODAY...MUCH OF THIS IN
THE LOWER LEVELS WITH DEWPOINTS UP 5 TO 20 DEGREES THROUGH MUCH OF
THE REGION. AS A RESULT...WILL BE EXPECTING A SUBSTANTIAL INCREASE
IN THUNDERSTORM COVERAGE TODAY...ESPECIALLY OVER THE WESTERN
MOGOLLON RIM...COCONINO PLATEAU...AND YAVAPAI COUNTY. THERE IS ALSO
A CHANCE OF A SEVERE STORM OR TWO...WITH LARGE HAIL...STRONG WINDS
AND HEAVY RAIN IN THESE AREAS LATE THIS AFTERNOON OR THIS EVENING.
FOR THE NEXT SEVERAL DAYS...WITH THE RIDGE REMAINING SOMEWHAT
STATIONARY...WILL EXPECT THE MOISTURE OVER THE AREA TO CONTINUE OR
INCREASE...WITH AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ALONG
WITH THE INCREASE IN THUNDERSTORM COVERAGE...A GRADUAL DECREASE IN
TEMPERATURES (TO NEAR NORMAL) IS EXPECTED.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM KGCN TO
KSJN THROUGH 02Z-04Z THIS EVENING. ISOLATED ACTIVITY WILL OCCUR
NORTH OF THIS LINE. STRONGER STORMS THIS EVENING WILL PRODUCE MVFR
CONDITIONS...ALONG WITH SFC WND GUSTS TO 45 KTS. MOST OF THE
CONVECTIVE ACTIVITY SHOULD DIMINISH AFTER 04Z. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN TOMORROW BY 17Z-19Z OVER SIMILAR
GEOGRAPHIC LOCATIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 20, 9:40 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST FRI JUL 20 2007

AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
940 AM MST FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AREAS FROM THE WINDOW ROCK AREA TO THE GRAND CANYON AND SOUTHWARD
CAN EXPECT A GOOD CHANCE OF THUNDERSTORMS TODAY...A SIGNIFICANT
INCREASE IN CHANCES FROM NEAR FLAGSTAFF WESTWARD. SCATTERED
THUNDERSTORMS WILL DEVELOP BY LATE MORNING OVER THE HIGHER
ELEVATIONS...AND THEN SPREAD INTO THE LOWER VALLEYS BY MID
AFTERNOON. THE STRONGER STORMS WILL CONTAIN THE THREAT OF FREQUENT
LIGHTNING...LOCALLY HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY
WINDS. A FEW STORMS MAY ALSO CONTAIN HAIL OVER 3/4 INCH DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:25 PM MSTSevere Thunderstorm WarningFGZGila19 min
Jul 20, 2:53 PM MSTSevere Thunderstorm WarningFGZGila37 min
Jul 20, 4:57 PM MSTSevere Thunderstorm WarningFGZYavapai33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.